# SDR AUS20030107

- Difficulty date: January 31, 2003
- Submitted: March 25, 2003
- Operation: General aviation
- Make and model: Maule MX-7-180
- Engine: Lyc O360C1F
- Propeller: Hartzl HCC2YR1
- System (JASC): 8011 · Engine Starter
- Part: Brushes
- Condition: Worn
- Location: Starter
- Part time: 1,085 cycles
- Component: Starter, Prestolite
- Component part number: MZ4222
- Stage of operation: IN
- How discovered: 9
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

(AUS) STARTER MOTOR BRUSHES WORN UNEVENLY. THE STARTER MOTOR WASREMOVED DUE TO CONTAMINATION WITH ENGINE OIL FROM A LEAKING CRANKSHAFT SEAL. THE UNIT WAS REMOVED AND DISASSEMBLED AND THEFOLLOWING DEFECTS WERE NOTED: BRUSHES FITTED WERE AUTOMOTIVE PARTS AND MUCH HARDER THAN THE COMMUTATOR. THE BRUSH FACE WEAR WAS ANGLED. THE COMMUTATOR HAD BEEN DAMAGED BY THE HARDER BRUSHES. THE STARTER WAS CONTAMINATED EXTERNALLY AND INTERNALLY WITH OIL FROM THE LEAKING CRANKSHAFT SEAL UNAPPROVED PART. PERSONNEL/MAINTENANCE ERROR.
